>

Friday, October 17, 2008

Post SSRIs Sexual Dysfunction - still ignored by psychiatrists - For Mr. Bremner

"However, to my knowledge it isn't known if this effect persists after discontinuation. What else? That it can cause prolonged sexual dysfunction after discontinuation? In my experience sexual function improves after discontinuation, although as I have said before I am always interested in hearing about new problems that people have with medications. Do you have that problem?"

This is Dr. Doug Bremner statement at Fiddaman "More Correspondence with Doug Bremner". I've asked many question Dr. Bremner answered them with more and more questions, ignored some of than or used the famous "according to my clinical experience it's not like this... -" what made the discussion impossible.

It sounds strange that at this point drug-induced sexual problems and PSSD are not recognized by some physicians.
I believe this article explains something so I've copied some excerpts.

Post SSRI Sexual Dysfunction
Audrey S. Bahrick, Ph.D.

"Post-market research has now firmly established that the SSRIs and SNRIs can significantly affect most very aspect of sexual functioning at rates significantly higher than the 5-15% reported in pre-market trials.
Depending on definitions of sexual dysfunction and methodology, post-market prevalence studies have found rates between 36% and 98%. The 5 to 15% rates of SSRI and SNRI-induced sexual side-effects listed in the current drug-insert literature are based on information obtained in the initial trials via spontaneous reports of individuals who had been on the medications for a short time. The differences in reported rates between the pre-market trials and post-market prevalence studies are an artifact of methodology; we now know that when individuals are directly asked about their experience of sexual side effects via either a structured clinical interview or a self-report inventory, we obtain vastly different rate information than if we rely on individuals to spontaneously volunteer personally sensitive information about changes in sexual functioning."


"The assumption that sexual functioning returns to baseline shortly after cessation of the medications is deeply embedded in our literature as well as in our approach to practice and prescribing.
Yet no original data supports this assumption: no study has followed the course of the sexual dysfunction after discontinuation of the medications for the purpose of determining when and to what degree the side effects resolve. While treatment-emergent sexual side effects probably do resolve for most individuals after discontinuing the medications, since we are not even asking the question of whether the side effects could persist for some individuals, we have not built the possibility of finding them into our research designs: at least not intentionally."

"Consumer reported information about persistent sexual side effects comes from the SSRIsex internet community. Founded in January of 2005, SSRIsex now includes a diverse membership of over eight hundred men and women who are struggling with sexual side effects that reportedly began on an SRI/SNRI, but that have persisted months and years after stopping the medications. The group’s purpose is support, the generation of hypotheses about what may have led to the persistent sexual dysfunction side effects, the sharing of information about attempted solutions, and the hope of enlisting researchers and professionals in collaborative efforts to understand and resolve the problem. Along with an ongoing moderated conversation among the membership that now includes over six thousand postings, his well-organized site includes a data base where individuals may describe their case history, and numerous voluntary polls related to particular side effects and their duration, specific medications and how long they were taken, and remedies attempted along with their results. Though the group has not yet been systematically surveyed, based on member postings and informal poll information, it appears that while any and all sexual side effects that start on the medications may continue after stopping them, reduced genital sensitivity, reduced intensity of orgasm, and severely diminished libido are characteristic of the condition which the group membership has termed Post SSRI Sexual Dysfunction (PSSD). It appears that a shared persistent effect of these medications is that they profoundly diminish the physical capacity to experience sexual pleasure. The day to day conversation among the geographically, ethnically and age-diverse-membership related to the problem of living with PSSD, for most a worse condition than the one they originally sought to treat, has created an unfolding collective narrative whose weight and substance urgently needs to be reconciled and integrated into our existing knowledge base."

"We are not negligent as professionals when we turn to our formal literature to inform ourselves. However when our formal knowledge base is inadequate or inaccurate, we are all left vulnerable to practicing in ways that may be less than ideal, to offering hurtful interpretations or misleading information to our clients in spite of our best intentions and best efforts to inform ourselves. The inadequacies and inaccuracies in our knowledge base have complex informed consent implications. A careful informed consent process includes accurate acknowledgment of our limits of knowledge. These limits would appear to be more far-reaching than we may have realized given the possibility of medication-induced sexual dysfunctions persisting for an unknown number of people, and the near impossibility of gaining a clear picture of how these medication may affect those individuals who have no well-established baseline of sexual functioning or are undeveloped sexually, such as adolescents and children."

"The burden and responsibility of providing informed consent falls to us all, but falls even more squarely on the shoulders of those who hold or will hold prescription privileges. I appreciate Division 55’s invitation to contribute this article and demonstrated high level of concern for accurate informed consent."

There is a site
on PSSD but it has been hacked a long time ago and has not been reactivated.

10 comments:

Stephany said...

Dear Ana,

Great work here, and just stopping by to say "Hi". I posted some autumn leaf photos just now, I hope you enjoy them.

((hugs)))

:)

Stephany

Ana said...

Thank you Stephany!
Coming from you it's an award. :)
I'll see the photos.
Love,
Ana

Stan said...

Dear Ana:

There is no rational dialogue with these people. They actually think they are better and know more than anybody else {this clown remind you of another so called psych Doc Named Herb aka TF!} If they believed a tree was a rock; no matter what evidence you present to them will change their mind. They are complete and utter fools. I have told this clown Mr. Bremner suck up and sold out; so over and over again.

He'll never get it. I think Fid is just stringing him along to show everyone how stupid and insane the psychiatrist profession really is.
Yours Truly
Stan

Ana said...

Stan,
TF is a troll.
Mr. Bremner is a real psychiatrist and researcher.
What strikes me is that psychiatrists are unable to help people withdraw or cope with side effects.
I'm writing a post on this.
People are suffering the hell on this drugs and are...
I'm angry!!!!!!!!!!

Gianna said...

this is very important stuff you're bringing up here Ana. Great job.

Stan said...

Dear Ana;

You can fall for his snow job and cover up as part of the Emory Hit squad; but that doesn't make him any less the devil! We will just have to differ on our opinions here.

Stan

Ana said...

Gianna,
Thank you. I try.

Stan,

I believe you misunderstood me.
I only wanted to stress that Mr. Bremner is a psychiatrist and TF is not or at least don't seems to be because he doesn't discuss with arguments and only keep on with that aggression.
Mr. Bremner has a blog, I've never visited because I don't have time, and try to discuss stuffs.
But as always it's very difficult because psychiatrists always seem not to have the same informations and don't seem to listen to patients.
I've tried to talk to him and I don't think that by doing so I'm trying to cover up anything.

yours,
Ana

Ana said...

Stan,
It really hurts hearing that I'm covering up.
I don't think that I deserve it.

markwilson said...

Hey its really very informative and nice post.

Ana said...

I'm glad you found it informative.
It was published almost one year ago!
Time flies...